Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 2, 2021, 5:41 PM PDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 5:41 PM PDT (00:41 UTC)
- Expired
- Jul 2, 2021, 6:30 PM PDT
- In force
- 49 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 3236 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447 WWUS85 KREV 030041 SPSREV Special Weather Statement National Weather Service Reno NV 541 PM PDT Fri Jul 2 2021 NVZ002-003-030130- Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV- 541 PM PDT Fri Jul 2 2021 ...Strong Storm Along Highway 580 in Washoe Valley... At 539 PM PDT, Doppler radar was tracking a strong thunderstorm over Slide Mountain , or 8 miles northeast of Incline Village. This storm was nearly stationary with a very slow movement to the south. Pea to dime sized hail and wind gusts up to 50 mph will be possible with this storm through 630 PM. Rainfall amounts of up to one inch are possible in the core of the storm, which could result in localized flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3939 11988 3940 11977 3925 11970 3923 11994 TIME...MOT...LOC 0039Z 358DEG 4KT 3932 11983 $$ CS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 2, 3:06 PM PDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 2, 3:06 PM PDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
306 PM PDT Fri Jul 2 2021
.SYNOPSIS...
Hot temperatures with isolated to scattered afternoon showers and
thunderstorms persists through the weekend. There is also a chance
for overnight thunderstorms in eastern California and far western
Nevada Saturday night. Drier air and afternoon breezes return
next week with minimal thunderstorm activity expected.
&&
.SHORT TERM...
Main forecast change was to add overnight and morning thunderstorm
chances Saturday night - Sunday for portions of eastern California
and far western/northwestern Nevada. Of lesser note is the addition
of haze (and areas of smoke east of Markleeville) for the next
couple days for much of the region.
Low pressure off the California coast and high pressure building
into the Great Basin will bring persistent south to southeast flow
aloft through Saturday before a shift to more westerly flow later
in the weekend. PWATs will for the most part remain between 0.5"
and 0.75” for eastern CA and western NV, with a bump up to 0.7"
to 1" on Sunday. While not alarmingly high, this is considered
abundant moisture for this area of the country and sufficient to
produce afternoon/evening heavy rainfall and spot runoff impacts,
especially given modest thunderstorm motions. Burn scars, urban
areas, and steep terrain are at greatest risk for localized ponding
(urban areas) and/or flooding. In addition to the heavy rain threat
from storms, a few stronger storms could bring hail to perhaps
3/4" in diameter along with strong outflow winds gusting to 40-50
mph. It would be wise to pay attention to the skies and have a
quick shelter plan in case a thunderstorm develops near you.
Of special note due to its more unusual nature, nocturnal storms
are increasingly likely Saturday night into Sunday morning for the
Sierra (generally north of Mono County), far northeast CA, and out
into western and northwestern Nevada as a weak upper low moves
overhead. While larger-scale models show the potential, of
particular note is that the hi-res models/probabilities are
starting to indicate thunderstorm chances as well. This is likely
indicative of the increasing agreement for the weak upper wave.
With this in mind, a slight chance to chance of thunderstorms was
introduced to some areas in eastern CA and far western NV Saturday
night into Sunday. The main threat from nocturnal storms will be
dry lightning strikes with little to no rainfall and a lesser
threat for sudden wind gusts to 30-40 mph.
Turning to haze and smoke, wildfires around northern California
and now eastern CA (Alpine County fire) have brought areas of
haze to the region and are likely to continue to do so this
weekend. More localized areas of smoke are possible near the
new eastern Alpine County fire and the Dotta Fire in Plumas
County. We have only mentioned smoke and haze through Saturday
evening as low predictability precluded a longer mention; however,
areas of smoke and haze are likely to persist beyond Saturday.
.LONG TERM...Monday through next Friday...
Next week, drier and more stable southwest-west flow is expected
early in the week as the upper ridge axis parks over the eastern
Great Basin. While thunderstorms chances minimize next week,
steady hot temperatures could bring a return to cumulus buildups
in the afternoons by the middle of next week. As predictability is
too low at this time, chance were kept between 5-10% with no
mention of storms; however, storms cannot be ruled out so chances
were increased from the near zeros in previous forecasts.
-Snyder
&&
.AVIATION...
Thunderstorm potential continues through the weekend with isolated
to scattered showers and thunderstorms. Storms will be capable of
producing heavy rainfall, small hail, and gusty outflow winds up to
40kts. Chances for rest of this afternoon and evening for thunderstorms
in the vicinity of the terminals are 15-20% at KRNO/KCXP/KMEV and
20-25% at KTRK/KTVL/KMMH.
Smoke and haze from California wildfires will also continue to
impact the region through at least the next several days. JCM
&&
.FIRE WEATHER...
...Fire Weather Watch issued for dry lightning potential for
Saturday night through Sunday morning...
Thunderstorms, subsequent gusty outflow winds, and high Haines
values will be primary fire weather concerns. Hotter than average
temperatures will also be impact those out on area wildfires.
Potential for a dry lightning event has increased for Saturday night
through Sunday morning; a Fire Weather Watch has been issued.
THUNDERSTORMS
* This evening through Saturday afternoon: Atmospheric moisture will
remain elevated through Saturday resulting in wetter variety
storms, except for zones along the Oregon border where they would
be dry/wet hybrid Saturday afternoon. Gusty outflow winds will be
problematic if they push through an active fire. Like today, it
may take thunderstorms a little longer to get going, more for the
afternoon evening hours rather than the late morning initiation
that we've seen this past week. Storm motions may begin to
increase late in the afternoon as an approaching trough
consolidates flow out of the south.
* Dry Storms Saturday night through Sunday morning: Storm motions
will increase as a trough moves into the region late Saturday.
Forcing associated with the trough, leftover moisture, and
conditional instability aloft will be sufficient to produce
isolated to scattered thunderstorms from northern Mono County
through the Tahoe Basin, along the Sierra Front of western Nevada,
and northward through far northeastern California/northwestern
Nevada to the Oregon border. As this wave moves through from south
to north, speeds will increase into the 20-30 mph range. The
combination of the occurrence over the nocturnal hours and storm
speed will likely result in isolated to scattered thunderstorms
with little to no rainfall. These dry storms will have the
potential to create multiple new fire starts for the region.
* Sunday: Stability will likely linger behind the passing wave
keeping convection at bay through early Sunday afternoon. By
later in the afternoon into the evening, isolated chances form
from Alpine/Mono before spreading along the zephyr northward
through Pyramid Lake.
* Monday and beyond: Conditions become drier across the region by
Monday. Monday may be the reprieve day for thunderstorms. Heat
begins to build again Tuesday through the rest of next week
increasing instability again. While chances are low at this time,
an afternoon storm cannot be completely ruled out each afternoon;
amounts to about 5-10% chance at the moment.
HAINES
* Hot afternoon temperatures and unstable conditions will allow
ongoing fires to erupt with large plumes in the afternoons.
Monsoonal moisture will allow pyrocumulus clouds to develop along
with any of the large plumes that occur with active fires through
the end of this week. Active fires will also result in smoke and
haze throughout the region.
WINDS and TEMPERATURES
* Background wind flow will remain weaker than average, but still
following summer zephyr pattern. By the middle of next week, more
typical afternoon breezes can be expected. Any lightning hold-
overs will become readily apparent with afternoon gusts in the 25-
30 mph range (up to 35 mph possibly for Wednesday and Thursday).
Temperatures will continue to run warmer than seasonal averages
through the weekend and edge back towards triple digits in western
Nevada by mid week.
Boyd/Edan
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from late Saturday night through Sunday
morning NVZ420-458.
Fire Weather Watch from Saturday evening through Sunday morning
NVZ421.
CA...Fire Weather Watch from late Saturday night through Sunday
morning CAZ270-278.
Fire Weather Watch from Saturday evening through Sunday morning
CAZ271-272.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 2, 5:41 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 541 PM PDT Fri Jul 2 2021 NVZ002-003-030130- Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV- 541 PM PDT Fri Jul 2 2021 ...Strong Storm Along Highway 580 in Washoe Valley... At 539 PM PDT, Doppler radar was tracking a strong thunderstorm over Slide Mountain , or 8 miles northeast of Incline Village. This storm was nearly stationary with a very slow movement to the south. Pea to dime sized hail and wind gusts up to 50 mph will be possible with this storm through 630 PM. Rainfall amounts of up to one inch are possible in the core of the storm, which could result in localized flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3939 11988 3940 11977 3925 11970 3923 11994 TIME...MOT...LOC 0039Z 358DEG 4KT 3932 11983 CS
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:56 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
| Jul 3, 1:41 AM PDT | Red Flag Warning | REV | Douglas, Lyon, Mineral, Storey, Washoe | 29 hr |
| Jul 3, 2:09 PM PDT | Special Weather Statement | REV | 36 min | |
| Jul 3, 4:23 PM PDT | Special Weather Statement | REV | 22 min | |
| Jul 3, 3:23 PM PDT | Special Weather Statement | REV | Sierra | 22 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.